View Mobile Site

Dr. Gott

Low pulse concerns reader

    DEAR DR. GOTT: My problem is my low pulse.
    Although this condition is supposedly healthier than the opposite, I do worry when the count goes down to 27 beats, as it did last night and also this morning (sitting as well as standing).
    At my last physical, my pulse count was 43 and the nurse was somewhat apprehensive, until the doctor told her that I usually have a low pulse.  I am 78.
    But I do worry when it goes as low as it did yesterday and today.  I may just fade away (which might not be the worst way to go)!
    Do I have reason to worry?  Is there something I can eat or drink to help my metabolism to “rev” up?  I have an irregular heart beat.
    DEAR READER: Bradycardia (slow pulse below 60 beats per minute) is not, by itself, a medical concern unless it is associated with lightheadedness or fainting.  Also, bradycardia is the rule among well-trained athletes of any age.
    However, various cardiac problems can be associated with a slow pulse.  I am particularly concerned about your casual observation that your heart rate is irregular.  This suggests that your basic difficulty should be more aggressively addressed.  For example, do you have atrial fibrillation, heart block or some other heart abnormality?
    To answer these questions, I urge you to see a cardiologist for further testing.  In my opinion, you need — at the very least — a cardiogram, a cardiac ultrasound, a Holter monitor (to measure your pulse for 24 hours), and possibly a stress test (that could be part of the ultrasound exam).  Don’t delay.
    Although an underactive thyroid gland could contribute to bradycardia, I would hold off giving you a “magic potion” to “rev up.”  Let the cardiologist do this — and get all the credit.
    Once again, let me repeat: bradycardia is usually not serious and is common in children and athletes.  When it is associated, for example, with an irregular pulse rate, further cardiac testing is, in my view, mandatory.
    If you follow through, let me know what happens.
    DEAR DR. GOTT: My daughter has been on Naproxen since a knee replacement three years ago.  This week she was in the ER in critical condition, literally bleeding to death.  She was admitted to the ICU with a bleeding duodenal ulcer and an ulcer of the esophagus.
    Would you please address the issue of the importance of asking about and understanding the warning signs to look for, especially when taking a medication long term.
    I am 79 years old, very active; I work 10 to 12 hours a day running my 12-kennel dog boarding facility.  My doc says I should think about knee replacement.  No way, Jose!  I am on the grape juice/Certo, castor oil and cartilage injections and am doing just fine, thank you!
    DEAR READER: Patients must pay special attention to drug warnings, especially those relating to intestinal bleeding; such drugs (including Naproxen) should be used for limited periods only.  I am a little bit surprised that your daughter’s physician did not better control her renewals or that the pharmacist failed to place restrictions on her prescription renewals.
    With respect to your health, I am delighted that your arthritis has responded to safe and cheap alternative therapy.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...